Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Mobile, AL

January 13, 2005George County, Mississippi; Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 13, 2005, 10:09 AM CST for George County, Mississippi; Wilcox County, Alabama. It was in force for 40 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 10:09 AM CST (16:09 UTC)
Expired
Feb 22, 2005, 7:15 PM CST
In force
40 days
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Wilcox County, AL, George County, MS

The radar

The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 5:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 131610
SVRMOB
MSC039-131645-
/X.NEW.KMOB.SV.W.0001.050113T1609Z-050113T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1009 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1045 AM CST

* AT 1005 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG TO SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM LUCEDALE TO BASIN...OR ALONG A LINE    
  EXTENDING FROM LUCEDALE TO 12 MILES SOUTHWEST OF LUCEDALE...AND    
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHIPMAN AND AGRICOLA BY 1020 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3096 8865 3077 8870 3077 8847 3098 8844

$$
2 follow-up statements
000 
WUUS54 KMOB 230044
SVRMOB
ALC131-230115-
/O.NEW.KMOB.SV.W.0001.050223T0042Z-050223T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 715 PM CST

* AT 638 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF ANNE MARIE...OR ABOUT 18 MILES
  SOUTH OF LINDEN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANNE MARIE AND KIMBROUGH BY 705 PM CST
  LAMISON BY 710 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER UNTIL THE STORM HAS PASSED. THIS STORM HAS A HISTORY OF 
PRODUCING LARGE DAMAGING HAIL. REPEAT...SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3214 8782 3201 8775 3197 8744 3220 8747

$$
000 
WWUS54 KMOB 230106
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
706 PM CST TUE FEB 22 2005

ALC131-230115-
/O.CON.KMOB.SV.W.0001.000000T0000Z-050223T0115Z/
WILCOX AL-
706 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CST FOR
CENTRAL WILCOX COUNTY...

AT 703 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR MILLERS FERRY...OR ABOUT 10 MILES
NORTHWEST OF CAMDEN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRAIRIE BY 700 PM CST
  MILLERS FERRY AND CANTON BEND BY 710 PM CST

LAT...LON 3215 8764 3201 8762 3204 8733 3217 8730

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 3:09 AM CST, 7 hours earlier.

Area forecast discussion, Jan 13, 3:09 AM CST, 7 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
309 AM CST THU JAN 13 2005

CORRECTED PRELIMINARY POPS BELOW

.SHORT TERM...PRESSURE GRADIENT HAS TIGHTENED UP OVER THE FORECAST
AREA BETWEEN RIDGE OF HIGH PRESSURE OFF THE MID ATLANTIC COAST AND
APPROACHING FRONT FROM THE WEST. QUITE A BIT GOING ON JUST
UPSTREAM WITH FRONT...WHERE CONVERGENCE IS MAXIMIZED AND
THUNDERSTORMS ARE ALIGNED IN A LINEAR FASHION FROM OFF THE SOUTHEAST
TEXAS COAST...UP THROUGH EASTERN ARKANSAS. WE HAVE BEEN SEEING
WEATHER WATCH BOXES EXPANDING EASTWARD. BUT AT TIME OF
WRITING...BOXES REMAIN WEST OF FORECAST AREA. WOULDNT BE AT ALL
SURPRISED TO SEE A WATCH BOX GO UP LATER ON THIS SHIFT OR INTO THE
EARLY PORTION OF THE DAY SHIFT AS LINE/FRONT CONTINUE EAST TOWARD
THE AREA. OF UTMOST CONCERN IS THE DEGREE OF SHEAR AVAILABLE FOR
STRONG...DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS TODAY.
LATEST INFORMATION FROM LAPS DATA SHOWS SURFACE BASED HELICITIES
WELL OVER 200 M2/S2 OVER MUCH OF THE AREA...UP TO OVER 300 M2/S2
OVER THE NORTHWEST ZONES. AS A RESULT OF THESE FINDINGS...THE
POTENTIAL DOES EXIST FOR BRIEF STRONG WIND GUSTS AND ISOLATED
TORNADOES TODAY AS REGION OF DEEP LAYER LIFT SWINGS THROUGH THE
AREA. FRONT LOOKS TO COME THROUGH THE HEART OF THE AREA AROUND THE
NOON HOUR. OVER THE EASTERN ZONES TONIGHT...WILL HAVE HIGHER
COVERAGES OF SHOWERS AND THUNDERSTORMS AS FRONT SLOWER TO CLEAR
THERE. WITH PASSAGE OF LOW TO MID LEVEL TROF AXIS BY SUNRISE
FRIDAY...CLOUDS ARE EXPECTED TO DECREASE INTO THE DAY. IN THE WAKE
OF THE FRONT...TEMPERATURES BACK DOWN CLOSER TO SEASONAL FRIDAY
THROUGH SATURDAY.

&&

.EXTENDED...STRONG RIDGE OF CANADIAN HIGH PRESSURE INFLUENCES THE
LOCAL AREA WITH BRISK NORTHERLY WINDS THIS WEEKEND CONTINUING
THROUGH MONDAY. THE HIGH SETTLES SOUTHWARD BY THE MIDDLE OF NEXT
WEEK...WITH WINDS TAPERING OFF. NIGHTS COLD...DAYS COOL. NOT LOOKING
AT MUCH IN THE WAY OF PRECIPITATION THROUGH WEDNESDAY. /10

&&

.MARINE...UPDATED THE COASTAL ZONES EARLIER TO ADD SMALL CRAFT
ADVISORIES TO MOBILE BAY. SMALL CRAFT ADVISORY WILL
CONTINUE...LIKELY INTO FRIDAY NIGHT FOR BAY AND INTO SATURDAY FOR
OFFSHORE WATERS. COLD FRONT EXPECTED TO ARRIVE LATER THIS AFTERNOON
OR EARLY EVENING WITH A PREFRONTAL SQUALL LINE PRODUCING WIND GUSTS
IN EXCESS OF GALE FORCE AT TIMES. NORTH AND NORTHWEST WINDS WILL
EASE UP BY LATER SATURDAY BUT NIGHTTIME WINDS WILL INCREASE A BIT AS
COOLER AIR FLOWS OVER THE NEARSHORE WATERS. LITTLE PAST THIS
PACKAGE...BUT LOOKS LIKE A GOOD REENFORCEMENT OF HIGH PRESSURE THE
FIRST OF THE WEEK WILL SEND NORTHEAST WINDS BACK UP TO ADVISORY
LEVELS.  /11

&&

.FIRE...NO SHORT TERM CONCERNS. DRIEST AIR COMES TO THE AREA OVER
THE EXTENDED RANGE WITH THE STRONG HIGH BUILDING IN FROM THE NORTH.
WIND SPEEDS MODERATE TO STRONG UP THROUGH MONDAY. /10

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     69 41 61 33 / 100 70 05 05
PENSACOLA  71 48 61 37 / 100 90 05 05
DESTIN     70 52 63 42 / 100 90 05 05
EVERGREEN  70 44 56 29 / 100 80 05 05
WAYNESBORO 68 39 55 29 / 100 50 05 05
CAMDEN     71 40 56 29 / 100 70 05 05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT GMZ630-650-670.
FL...SMALL CRAFT ADVISORY IN EFFECT GMZ655-675.
MS...NONE.

&&

 10
Hazardous weather outlook, Jan 13, 5:30 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST THU JAN 13 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL MOVE FROM WEST
TO EAST ACROSS THE AREA LATER THIS MORNING THROUGH EARLY EVENING.
THE LINE OF THUNDERSTORMS ARE EXPECTED TO MOVE OVER INLAND SOUTHEAST
MISSISSIPPI BETWEEN 9 AM AND NOON...THEN MOVE EAST INTO SOUTHWEST
ALABAMA THIS AFTERNOON. THE SQUALL LINE IS EXPECTED TO MOVE EAST OF
INTERSTATE 65 BY LATE AFTERNOON AND ACROSS THE WEST FLORIDA
PANHANDLE AND ADJACENT ALABAMA COUNTIES BEFORE NIGHTFALL TONIGHT.
STRONG...DAMAGING WINDS...HAIL AND ISOLATED TORNADOS WILL BE THE
PRIMARY SEVERE WEATHER THREAT.

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE GULF WATERS
AND MOVING NORTH THIS MORNING WILL BECOME MORE NUMEROUS IN ADVANCE
OF THE SQUALL LINE.  SOME OF THESE STORMS MAY ALSO PRODUCE DAMAGING
WINDS AND ISOLATED TORNADOS...ESPECIALLY NEAR THE COAST WHERE THE
LOW LEVEL WINDS WILL BE MORE FAVORABLE FOR ISOLATED TORNADOS.  THE
STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A LARGE PART
OF THE CENTRAL GULF COAST UNDER A SLIGHT RISK FOR SEVERE WEATHER
TODAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH COLDER AIR WILL BEGIN TO ARRIVE ON FRIDAY WITH LOW TEMPERATURES
NEAR FREEZING EXPECTED OVER THE WEEKEND...EXCEPT THE COASTAL STRIP.
INLAND COUNTIES ARE EXPECTED TO BE BELOW FREEZING FOR LOW
TEMPERATURES.  THE FIRST OF THE WEEK WILL SEE A REENFORCEMENT OF THE
COLD AIR WITH LOWEST TEMPERATURES WELL BELOW FREEZING...EXCEPT ON
THE BEACHES BY TUESDAY MORNING.

In the hours before

Special weather statement, Jan 13, 6:15 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CST THU JAN 13 2005

ALZ055-131230-
MONROE-
615 AM CST THU JAN 13 2005

TORNADO WATCH NUMBER 9 DOES NOT INCLUDE MONROE COUNTY IN SOUTH
CENTRAL ALABAMA...IT WAS INCLUDED BY MISTAKE. STRONG...POSSIBLY
SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY OVER PARTS OF SOUTH
CENTRAL ALABAMA AND A WATCH MAY BE REQUIRED LATER.

IN THE MOBILE FORECAST AREA...ALABAMA COUNTIES IN THE WATCH ARE...
CLARKE...WASHINGTON...WILCOX AND CHOCTAW.

...IN MISSISSIPPI...GEORGE...GREENE...PERRY...STONE AND WAYNE.

TORNADO WATCH NUMBER 9 IS IN EFFECT UNTIL 11 AM CST.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 8:38 AM CSTTornado WarningMOBWayne37 min
Jan 13, 8:58 AM CSTTornado WarningMOBPerry72 days
Jan 13, 9:10 AM CSTTornado WarningMOBGreene73 days
Jan 13, 9:16 AM CSTTornado WarningMOBBaldwin, Washington73 days
Jan 13, 11:39 AM CSTSpecial Marine WarningMOB2 hr
Jan 13, 1:40 PM CSTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.